Document Detail


Lithium intoxication-induced acute parkinsonism complicated with hyperparathyroidism and nephrogenic diabetes insipidus: report of a case.
MedLine Citation:
PMID:  18220017     Owner:  NLM     Status:  MEDLINE    
Abstract/OtherAbstract:
OBJECTIVE: To describe a patient with lithium intoxication presenting as acute parkinsonism, adverse metabolic effects and nephrogenic diabetes insipidus (DI). CASE REPORT: We report a case of a 67-year-old woman with a bipolar affective disorder who was treated with lithium for 10 years. Under concomitant renal insufficiency and urinary tract infarction, she experienced progressive hand tremor, bradykinesia, and unsteady gait. Laboratory results revealed hypercalcemia and hypermagnesiemia. A high serum lithium level (3.6 mEq/L) was found; thus lithium was discontinued. She was found to have a high serum level of intact parathyroid hormone: 135.0 pg/ml and a suspicious parathyroid adenoma. Polyuria with hypernatremia was also noted. A water deprivation test confirmed nephrogenic diabetes insipitces. After correction of electrolyte imbalance and reduction of lithium level, her consciousness recovered. Her parkinsonian features were responsive to levodopa 400 mg/day in 2 divided doses. One month later, apart from the residual extrapyramidal symptoms and mania, her condition was otherwise stationary. CONCLUSIONS: Tremor is the most frequent movement disorder associated with lithium therapy, while severe parkinsonism has been rarely reported. It should be kept in mind in differential diagnosis of acute parkinsonism especially in elder patients who receive a chronic lithium carbonate therapy.
Authors:
Hsiu-Chu Shen; Jie-Yuan Li; Yuk-Keung Lo
Related Documents :
8439657 - Bacterial invasion into the colonic mucosa in ulcerative colitis.
16934137 - Giant hepatic adenoma with bone marrow metaplasia not associated with oral contraceptiv...
1320597 - Pleomorphic adenoma of the palate in a child.
18209577 - Chemical colitis.
19695917 - Cytomegalovirus pseudotumor of the duodenum in a patient with aids: an unrecognized and...
6503297 - Plasma cell granuloma of the tonsil.
Publication Detail:
Type:  Case Reports; Journal Article    
Journal Detail:
Title:  Acta neurologica Taiwanica     Volume:  16     ISSN:  1028-768X     ISO Abbreviation:  Acta Neurol Taiwan     Publication Date:  2007 Dec 
Date Detail:
Created Date:  2008-01-28     Completed Date:  2008-02-15     Revised Date:  2008-05-28    
Medline Journal Info:
Nlm Unique ID:  9815355     Medline TA:  Acta Neurol Taiwan     Country:  China (Republic : 1949- )    
Other Details:
Languages:  eng     Pagination:  231-3     Citation Subset:  IM    
Affiliation:
Division of Neurology, Department of Internal Medicine, Kaohsiung Veterans General Hospital, Taiwan.
Export Citation:
APA/MLA Format     Download EndNote     Download BibTex
MeSH Terms
Descriptor/Qualifier:
Acute Disease
Aged
Diabetes Insipidus, Nephrogenic / chemically induced*
Female
Humans
Hyperparathyroidism / chemically induced*
Lithium Carbonate / poisoning*
Parkinsonian Disorders / chemically induced*
Chemical
Reg. No./Substance:
554-13-2/Lithium Carbonate

From MEDLINE®/PubMed®, a database of the U.S. National Library of Medicine


Previous Document:  The syndrome of bilateral basal ganglia lesions in diabetic uremic patients presenting with a relaps...
Next Document:  Thrombosis of the vein of Galen: a case report.